Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 88, NWS Grand Rapids, MI

July 18, 2011Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 18, 2011, 12:46 AM EDT for Mason County, Oceana County, Michigan. It was in force for 67 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2011, 12:46 AM EDT (04:46 UTC)
Expired
Jul 18, 2011, 1:53 AM EDT
In force
67 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 126 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 1:00 AM EDTTSTM WND DMG1 S Scottville, MIBETWEEN 6 AND 8 TREES WERE CLEANED UP OFF THE ROAD NEAR U.S. 10 JUST SOUTH OF SCOTTVILLE. REPORT IS BOTH TIME AND LOCATION ESTIMATED.
Jul 18, 1:00 AM EDTMARINE TSTM WIND 531 Sse Big Sable Point, MI
Jul 18, 1:02 AM EDTTSTM WND GST 391 Sw Ludington, MIJUST INSIDE THE LUDINGTON PIERHEAD. RELAYED BY MEDIA.
Jul 18, 1:03 AM EDTTSTM WND GST 33Scottville, MIRELAYED BY MEDIA.
Jul 18, 1:04 AM EDTTSTM WND GST 41Sse Pentwater, MIFROM PENTWATER FIRE DEPARTMENT. RELAYED BY MEDIA.
Jul 18, 1:05 AM EDTTSTM WND DMGN Ludington, MIMASON COUNTY DISPATCH REPORTS A TREE DOWN AT NORTH HARRISON STREET AND EAST FITCH STREET IN LUDINGTON. TIME ESTIMATED BY RADAR.
Jul 18, 1:07 AM EDTMARINE TSTM WIND 411 E Pentwater, MI
Jul 18, 1:07 AM EDTMARINE TSTM WIND 41Ne Pentwater, MI
Jul 18, 1:30 AM EDTTSTM WND DMGE Shelby, MIOCEANA COUNTY DISPATCH REPORTS NUMEROUS TREES DOWN ON POWER LINES IN THE CITY OF SHELBY. TIME ESTIMATED BY RADAR.
Jul 18, 1:35 AM EDTTSTM WND DMGSe Ferry, MIOCEANA COUNTY DISPATCH REPORTS SEVERAL LARGE TREES BLOCKING ROADS IN FERRY. TIME ESTIMATED BY RADAR.
Jul 18, 1:35 AM EDTTSTM WND GST 403 Nne Stony Lake, MIESTIMATED WIND GUST 35-40 MPH IN BENONA TOWNSHIP. RELAYED BY MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2011-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2011-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3989 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
2.2
Supercell composite
17.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

391 
WUUS53 KGRR 180446
SVRGRR
MIC105-127-180615-
/O.NEW.KGRR.SV.W.0088.110718T0446Z-110718T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1246 AM EDT MON JUL 18 2011

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST CENTRAL MICHIGAN...
  OCEANA COUNTY IN WEST CENTRAL MICHIGAN...

* UNTIL 215 AM EDT

* AT 1243 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 10 MILES WEST OF MANISTEE TO 32 MILES
  WEST OF PENTWATER..AND MOVING SOUTHEAST AT 45 MPH. SMALL HAIL MAY
  ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  PENTWATER...          LUDINGTON...          SHELBY...
  FREESOIL...           SILVER LAKE STATE PARK...
  CRYSTAL VALLEY...     FERRY...              ELBRIDGE...
  MEARS...              STONY LAKE...         NEW ERA...
  LITTLE POINT SABLE... ROTHBURY...           WALKERVILLE...
  HART...               LAKE MICHIGAN RECREATION AREA...
  HAMLIN LAKE...        BIG SABLE POINT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4378 8645 4385 8644 4397 8647 4406 8652
      4412 8644 4418 8639 4417 8604 4347 8604
      4347 8647 4359 8654 4367 8654
TIME...MOT...LOC 0444Z 300DEG 40KT 4425 8652 4370 8705
WIND...HAIL 60MPH <1.00IN

$$

MJS
3 follow-up statements
934 
WWUS53 KGRR 180509
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
109 AM EDT MON JUL 18 2011

MIC105-127-180615-
/O.CON.KGRR.SV.W.0088.000000T0000Z-110718T0615Z/
MASON MI-OCEANA MI-
109 AM EDT MON JUL 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OCEANA AND
MASON COUNTIES UNTIL 215 AM EDT...

AT 105 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM FREESOIL TO 21 MILES WEST OF SHELBY...MOVING SOUTHEAST AT 45
MPH. SMALL HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  PENTWATER...          LUDINGTON...          SHELBY...
  FREESOIL...           SILVER LAKE STATE PARK...
  CRYSTAL VALLEY...     FERRY...              ELBRIDGE...
  MEARS...              STONY LAKE...         NEW ERA...
  LITTLE POINT SABLE... ROTHBURY...           WALKERVILLE...
  HART...               LAKE MICHIGAN RECREATION AREA...
  HAMLIN LAKE...        BIG SABLE POINT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4378 8645 4385 8644 4397 8647 4406 8652
      4412 8644 4418 8639 4417 8604 4347 8604
      4347 8647 4359 8654 4367 8654
TIME...MOT...LOC 0507Z 300DEG 40KT 4412 8621 4357 8675
WIND...HAIL 60MPH <1.00IN

$$

MJS
026 
WWUS53 KGRR 180537
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
137 AM EDT MON JUL 18 2011

MIC105-127-180615-
/O.CON.KGRR.SV.W.0088.000000T0000Z-110718T0615Z/
MASON MI-OCEANA MI-
137 AM EDT MON JUL 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OCEANA AND
SOUTHEASTERN MASON COUNTIES UNTIL 215 AM EDT...

AT 132 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 5 MILES NORTH OF BALDWIN TO WHITEHALL...MOVING SOUTHEAST AT 45
MPH. SMALL HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  PENTWATER...          SHELBY...            
  SILVER LAKE STATE PARK...                   CRYSTAL VALLEY...
  FERRY...              ELBRIDGE...           MEARS...
  STONY LAKE...         NEW ERA...            LITTLE POINT SABLE...
  ROTHBURY...           WALKERVILLE...        HART...
  LOGAN TWP...          WEARE...              COLFAX...
  ST. HUBERTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4378 8645 4382 8625 4386 8616 4393 8609
      4394 8604 4347 8604 4347 8647 4352 8649
      4357 8653 4366 8655
TIME...MOT...LOC 0537Z 300DEG 40KT 4395 8581 4340 8635
WIND...HAIL 60MPH <1.00IN

$$

MJS
535 
WWUS53 KGRR 180553
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
153 AM EDT MON JUL 18 2011

MIC105-127-180602-
/O.CAN.KGRR.SV.W.0088.000000T0000Z-110718T0615Z/
MASON MI-OCEANA MI-
153 AM EDT MON JUL 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR OCEANA AND SOUTHEASTERN MASON
COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
OUT OF THE WARNED AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.

LAT...LON 4378 8645 4382 8625 4386 8616 4393 8609
      4394 8604 4347 8604 4347 8647 4352 8649
      4357 8653 4366 8655
TIME...MOT...LOC 0552Z 300DEG 40KT 4386 8561 4332 8615

$$

MJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:43 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 17, 10:43 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1043 PM EDT SUN JUL 17 2011

LATEST UPDATE...SHORT TERM...

.SYNOPSIS...(404 PM EDT SUN JUL 17 2011)
HAZY...HOT AND HUMID CONDITIONS ARE EXPECTED MUCH OF THE UPCOMING
WORK WEEK...WITH THE WARMEST DAYS OF THE WEEK COMING
WEDNESDAY...THURSDAY AND FRIDAY. WE HAVE A CHANCE FOR STORMS ON
MONDAY AND TUESDAY WITH A WEAK FRONTAL BOUNDARY MEANDERING IN THE
AREA. IF STORMS AND CLOUDS END UP NOT AFFECTING THE AREA MONDAY AND
TUESDAY...HOT AND HUMID CONDITIONS CAN BE EXPECTED AS WELL. HIGHS
EACH DAY HAVE THE POTENTIAL TO HIT THE 90S...WITH HEAT INDEX VALUES
RISING TO NEAR OR SLIGHTLY ABOVE 100 DEGREES.

&&

.SHORT TERM...(1043 PM EDT SUN JUL 17 2011)
(TONIGHT THROUGH TUESDAY NIGHT)
WILL INCREASE POPS FOR OVERNIGHT...GENERALLY INCREASED TO LIKELY
NORTH OF I-96 AND HIGH CHANCE POPS SOUTH.  MCS WAS ROLLING SE
THROUGH NORTHERN WISCONSIN THIS EVENING.  TIMING TOOL SHOWS THIS
REACHING THE MICHIGAN SHORE OF MASON COUNTY BETWEEN 04Z AND 05Z.
UPSTREAM CAPE VALUES WERE MUCH HIGHER...AROUND 4K...WHERE THE MCS
WAS AT 02Z...OVER WISCONSIN...AS COMPARED TO CAPES ON THIS SIDE OF
THE LAKE...AROUND 2K.  ALSO NOT SEEING MUCH EASTWARD PROGRESSIVE OF
THE LOW LEVEL JET OVERNIGHT...AS THE MODELS SUGGEST IT WILL STAY
OVER MN AND WI.  SO THE PRESENT THOUGHT IS THAT THE MCS WILL COME
OUR WAY...BUT SHOULD WEAKEN AS IT DOES SO.  SOME MARGINALLY SEVERE
WINDS COULD BE POSSIBLE... MAINLY OVER THE NW PORTION OF THE CWA.

PREVIOUS DISCUSSION...
EXTREME INSTABILITY EXISTS UPSTREAM THIS EVENING...WHERE MEAN LAYER
CAPE VALUES HAVE NOW ECLIPSED 6000 J/KG OVER PORTIONS OF WISCONSIN.
LIFTED INDEX VALUES ARE AS UNSTABLE AT -13 C AS OF 300PM STRETCHING
FROM CENTRAL MINNESOTA INTO CENTRAL WISCONSIN. THE MAIN FORECAST
ISSUE IN THE SHORT TERM REALLY PERTAINS TO STORM CHANCES IN A VERY
UNSTABLE ENVIRONMENT.

STORMS ARE EXPECTED TO CONTINUE TO DEVELOP UPSTREAM OVER PORTIONS OF
MINNESOTA AND WISCONSIN WORKING OUR DIRECTION LATE TONIGHT. MODELS
INDICATE A CONVECTIVE VORT AIDING THE STORMS AND A WEAK LOW LEVEL
JET. STORMS TONIGHT ARE NOT A CERTAINTY BY ANY STRETCH...BUT STILL
ANTICIPATING A DECAYING MCS TO WORK INTO THE AREA LATE
TONIGHT...PERSISTING INTO MONDAY MORNING. AT THIS POINT...FEEL
SEVERE CHANCES ARE PRETTY LOW ON OUR SIDE OF THE LAKE...BUT DAMAGING
WINDS WILL BE THE MAIN THREAT. HEAVY RAINS ARE ALSO A SIGNIFICANT
CONCERN GIVEN COPIOUS AMOUNTS OF MOISTURE IN THE PROFILE.

FEELING IS THAT THERE WILL BE ENOUGH CLOUDS AT THE VERY LEAST AND
POTENTIALLY SOME SCATTERED SHOWERS/STORMS AROUND MONDAY MORNING TO
KNOCK TEMPERATURES DOWN A TAD FOR MONDAY. THE CLOUDS AND
PRECIPITATION SHOULD KEEP US UNDER HEAT ADVISORY CRITERIA FOR
MONDAY. MONITOR LATEST TRENDS HOWEVER AS MORE IN THE WAY OF SUNSHINE
COULD EASILY BOOST US TOWARD HEAT ADVISORY LEVELS.

REDEVELOPMENT OF STORMS ARE POSSIBLE MONDAY AFTERNOON...ESPECIALLY
IN THE SOUTH TOWARD INTERSTATE 94. CANNOT RULE OUT STORMS UP NORTH
EITHER AS A WEAK BOUNDARY TRIES TO SETTLE INTO NORTHERN AND POSSIBLE
CENTRAL LOWER MICHIGAN IN THE EVENING. ENTIRE AREA IS IN A SLIGHT
RISK FOR STORMS ON MONDAY. MORNING CONVECTION WILL DICTATE THE
POTENTIAL SEVERITY OF STORMS IN THE AFTERNOON AND EVENING.

MONDAY NIGHT THROUGH TUESDAY NIGHT THE FRONT WILL BECOME QUITE
DIFFUSE TRYING TO INCH BACK NORTH AS A WEAK WARM FRONT. HAVE SMALL
POPS IN FOR MONDAY NIGHT AND TUESDAY...BUT NOT OVERLY EXCITED ABOUT
THE CHANCES. HOT AND HUMID ON TUESDAY...ESPECIALLY IF THE BOUNDARY
DOES NOT GENERATE MUCH IN THE WAY OF CLOUDS AND PRECIPITATION. WE
WILL BE KEEPING A CLOSE EYE ON TUESDAY AS WELL FOR POSSIBLE HEAT
HEADLINES.

&&

.LONG TERM...(404 PM EDT SUN JUL 17 2011)
(WEDNESDAY THROUGH SUNDAY)
A CONSENSUS OF LATEST MEDIUM RANGE GUIDANCE LOWER LEVEL THICKNESS
TOOLS/H8 TEMPS AND THE UPPER LEVEL PATTERN AS WELL AS 12Z MEX
NUMERICAL GUIDANCE CONTINUES TO SUGGEST MAX TEMPS IN THE 90 TO 95
DEGREE RANGE ARE LIKELY THROUGH THE UPCOMING WEEK.

THE ONLY POTENTIAL LIMITING FACTOR TO HOT TEMPS WHICH ARE FCST WOULD
BE IF EXTENSIVE MID TO UPPER LEVEL CONVECTIVE DEBRIS CLOUDS FLOAT
IN FROM THE NW MID TO LATE WEEK. OUR GUT FEEL IS THAT THERE WILL NOT
BE ENOUGH CLOUD COVER AROUND TO PRECLUDE MAXES FROM REACHING THE 90
TO 95 DEGREE MARK.

IN TERMS OF CONVECTIVE POTENTIAL I BELIEVE THE COMBINATION OF THE
UPPER RIDGE AXIS AND CAPPING FROM VERY WARM AIR ALOFT (+13 TO +15 C
AT 700 MB) SHOULD KEEP US DRY WEDNESDAY AND THURSDAY. A SLIGHT CHC
OF A SHOWER OR STORM MAY COME TOWARD FRIDAY... BUT I DID NOT FEEL
CONFIDENT ENOUGH IN THAT POTENTIAL TO CHANGE OUR GOING DRY FCST AT
THIS TIME. GFS GUIDANCE IS OVERDONE WITH AREAL QPF LATE WEEK DUE TO
SOME CONVECTIVE FEEDBACK ISSUES. IN FACT PREDOMINANTLY DRY AND HOT
WEATHER SHOULD CONTINUE RIGHT THROUGH NEXT WEEKEND.

&&

.AVIATION...(740 PM EDT SUN JUL 17 2011)
THE MAIN AVIATION CONCERN IS THE THUNDERSTORM POTENTIAL TONIGHT INTO
MONDAY MORNING.  STORMS WERE DEVELOPING RAPIDLY UPSTREAM IN NORTHERN
WISCONSIN.   THEY WILL HAVE A TENDENCY TO DROP SOUTHEAST
OVERNIGHT...TOWARD KMKG AND KGRR.  UNCERTAINTY EXISTS AS TO WHETHER
THE STORMS WILL WEAKEN OVERNIGHT AS THEY MOVE IN.  HOWEVER ANY
AVIATOR SHOULD CLOSELY MONITOR THE STORMS AS THEY COULD IMPACT THE
TAF SITES...MAINLY AFTER 06Z.  GIVEN THE VERY MOIST AIRMASS THAT
WILL BE IN PLACE...IFR OR LOWER CONDITIONS COULD ACCOMPANY ANY OF
THE STORMS.  WILL MAINTAIN THE VCTS WORDING IN THE TAFS.

I DID ADD HZ TO SOME OF THE TAFS SITES FOR MONDAY AS THE VERY MOIST
AIRMASS MOVES IN.

&&

.MARINE...(404 PM EDT SUN JUL 17 2011)
VERY LIMITED MARINE CONCERNS THE NEXT 48 HOURS IN TERMS OF WINDS AND
WAVES. WAVES ARE EXPECTED TO BE LESS THAN 2 FEET...WITH WINDS FOR
THE MOST PART BELOW 15 KNOTS.

THE MAIN CONCERNS OUT ON THE LAKE THROUGH TUESDAY WILL BE AREAS OF
DENSE FOG AND STORMS. A VERY MOIST AIR MASS WITH DEW POINTS WELL
INTO THE 70S WILL PUSH OUT OVER LAKE WATERS THAT AS OF THIS MORNING
WERE IN THE LOW TO MID 60S IN THE NEARSHORE ZONE. VERY THICK FOG CAN
FORM IN THESE ENVIRONMENTS...AND HAVE FOG MENTIONED THROUGH TUESDAY
OUT OVER THE LAKE. THE SETUP FOR FOG WILL ACTUALLY PERSIST FOR MOST
OF THE WEEK.

&&

.HYDROLOGY...(404 PM EDT SUN JUL 17 2011)
PRECIPTABLE WATER VALUES REMAIN OFF THE CHARTS THROUGH THE SHORT
TERM...WITH VALUES IN EXCESS OF 2 INCHES A DECENT AMOUNT OF THE
TIME. THE NAM ACTUALLY HAS 2.50 INCHES LATE TONIGHT INTO MONDAY
MORNING IN/NEAR THE CWA. UPSTREAM STORM COMPLEXES SHOULD BEND
SOUTHEAST WITH THE DEEP LAYER FLOW...MAKING A RUN TOWARD LAKE
MICHIGAN/LOWER MICHIGAN AFTER DARK. BEST CHANCES WILL BE AFTER
MIDNIGHT/TOWARDS MORNING IN THE WEST AND NORTH. ANY STORMS IN THIS
ENVIRONMENT WILL BE CAPABLE OF TORRENTIAL RAINS LOCALLY. FLASH
FLOODING IS A DISTINCT POSSIBILITY WITH ANY OF THE STRONGER STORMS.
THUNDERSTORMS CHANCES WILL CONTINUE MONDAY AS A WEAK BOUNDARY SAGS
SOUTHWARD INTO THE AREA. PRECIPITATION CANNOT BE RULED OUT FOR
MONDAY NIGHT AND TUESDAY EITHER AS THE FRONT WILL TRY TO EASE BACK
NORTH AS A WARM FRONT. TORRENTIAL RAIN WILL BE POSSIBLE WITH STORMS
MONDAY INTO TUESDAY AS WELL.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:    DUKE
SHORT TERM:  DUKE JK
LONG TERM:   LAURENS
AVIATION:    MJS
MARINE:      DUKE
HYDROLOGY:   DUKE
Hazardous weather outlook, Jul 17, 1:47 PM EDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
147 PM EDT SUN JUL 17 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
147 PM EDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS ALL OF SOUTHWEST LOWER
MICHIGAN. THUNDERSTORM COMPLEXES UPSTREAM OF LOWER MICHIGAN THIS
AFTERNOON AND EVENING OVER MINNESOTA AND WISCONSIN WILL MOVE
SOUTHEAST WITH TIME. THE STORMS WILL TRY TO CROSS LAKE MICHIGAN
OVERNIGHT. SOME OF THE STORMS MAY REACH STRONG TO SEVERE LEVELS WITH
TORRENTIAL RAIN AND DAMAGING WINDS BEING THE MAIN THREATS...
ESPECIALLY TOWARD THE LAKE MICHIGAN SHORELINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT AND HUMIDITY WILL CONTINUE TO BUILD THROUGH THE COURSE OF THE
UPCOMING WORK WEEK. HIGHS WILL LIKELY PUSH INTO THE 90S EACH DAY
AWAY FROM LAKE MICHIGAN. MONDAY AND TUESDAY MAY BE AFFECTED BY
PERIODS OF THUNDERSTORMS THOUGH WHICH MAY ALLEVIATE THE HEAT DURING
THE AFTERNOON. HEAT INDEX VALUES MAY CREST THE 100 DEGREE MARK THIS
WEEK...ESPECIALLY FROM WEDNESDAY THROUGH FRIDAY.

A WEAK FRONTAL BOUNDARY WILL OSCILLATE THROUGH THE REGION MONDAY AND
TUESDAY WITH ADDITIONAL THUNDERSTORMS POSSIBLE. SOME OF THE STORMS
MAY REACH SEVERE LEVELS MONDAY AFTERNOON AND EVENING DEPENDING ON
THE AMOUNT OF CLOUDS AND PRECIPITATION AFFECTING THE AREA DURING THE
MORNING. THE MAIN THREAT FROM STORMS EARLY THIS WEEK WILL LIKELY BE
LOCALLY VERY HEAVY RAINS. A FLASH FLOOD THREAT EXISTS GIVEN A VERY
HUMID AIR MASS IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM EARLY MONDAY INTO TUESDAY
EVENING.

LMZ844>849-180900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
147 PM EDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE THREAT FOR STRONG THUNDERSTORMS OVERNIGHT. THE
STRONGEST OF STORMS MAY CONTAIN DAMAGING WINDS AND VERY HEAVY
RAIN. LOCALLY HIGHER WAVES CAN BE EXPECTED IN AND NEAR
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A THREAT FOR STRONG THUNDERSTORMS CONTINUES MONDAY INTO TUESDAY AS A
FRONTAL BOUNDARY MEANDERS ACROSS THE AREA.

AREAS OF DENSE FOG CAN BE EXPECTED OUT ON LAKE MICHIGAN FOR MUCH OF
THE UPCOMING WEEK AS A VERY MOIST AIR MASS MOVES OUT OVER THE
RELATIVELY COOLER WATERS OF LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM EARLY MONDAY INTO TUESDAY
EVENING.

WDM/DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:35 PM EDTSpecial Marine WarningGRR115 min
Jul 18, 12:57 AM EDTSpecial Weather StatementGRRLake, Mecosta, Muskegon, Newaygo, Osceola, Ottawa2 hr
Jul 18, 1:03 AM EDTSpecial Marine WarningGRR117 min
Jul 18, 1:51 AM EDTSpecial Weather StatementGRRClare, Isabella69 min
Jul 18, 2:06 AM EDTSpecial Weather StatementGRRAllegan, Barry, Gratiot, Ionia, Kent, Montcalm114 min
Jul 18, 2:56 AM EDTSpecial Marine WarningGRR69 min
Jul 18, 3:13 AM EDTSpecial Weather StatementGRRAllegan, Kent, Ottawa2 hr
Jul 18, 3:55 AM EDTSpecial Weather StatementGRRAllegan65 min
Jul 18, 10:59 AM EDTHeat AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Ingham and 5 more9 hr
Jul 18, 12:26 PM EDTSpecial Weather StatementGRRLake, Mecosta, Newaygo79 min
Jul 18, 1:30 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm31 min
Jul 18, 1:37 PM EDTSpecial Weather StatementGRRClare, Isabella, Mecosta, Osceola53 min
Jul 18, 2:24 PM EDTSpecial Weather StatementGRRIngham, Jackson66 min
Jul 18, 4:07 PM EDTExcessive Heat WatchGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more12 hr
Jul 18, 5:31 PM EDTSpecial Weather StatementGRRIngham59 min
Jul 18, 5:53 PM EDTSevere Thunderstorm WarningGRRClinton, Ingham67 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.